Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Does stopping aspirin suddenly provoke cardiac problems?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5366 Questions
Hello, I just have a quick question: I've been taking 'baby aspirin' (100mg) a day for the last 3 weeks, as my cardiologist just wanted me to begin taking it as a preventative measure (arteries are all clear, though); and he's now told me to stop taking it for a few weeks, as they'll be doing another test ("Fibrogastroscopia" - I live in Spain - don't know the word in English, I'm afraid, but presume it's close to the Latin!) which requires me to be off the aspirin. The cardiologist said it was perfectly safe to stop taking it from one day to another, but I'd read online that it was safer to reduce the dose gradually, as suddenly stopping could sometimes provoke cardiac problems?? Could you, please, therefore, let me know if, in your opinion, it really is OK to stop taking it from one day to another? Thank you!
Posted Fri, 20 Dec 2013 in Blood Disorders
Answered by Dr. Grzegorz Stanko 34 minutes later
Hello! Thank you for the query. Yes, it is completely safe to stop taking it right away. It is because aspirin causes blood platelets inability for creating a thrombus. Aspirin blocks an enzyme in the platelets and this reaction is irreversible. It means that such platelet lefts unable to coagulate for ever. And "for ever" means 8-10 days as this is the time of platelet live. After that time, new platelets will appear with good enzymes (not blocked by an aspirin). So in conclusion, even if you will stop taking aspirin immediately, its effect will be present for 7-10 days. Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
Follow-up: Does stopping aspirin suddenly provoke cardiac problems? 12 minutes later
Hello, Dr. Stanko, Thank you again. However, I'm afraid I didn't really understand your answer (except that it was safe to stop taking it immediately.) I'm sorry, I don't wish to sound rude, as I really value your expertise, and you were so helpful and thorough with my previous question, but would it be possible for you to get a native English-speaking colleague to re-write your answer, please? (As the English, combined with the fact that it's talking about something which I don't really understand in the first place, has made it very difficult for me to understand your answer.) Thank you very much! Regards, XXXXX
Answered by Dr. Grzegorz Stanko 23 minutes later
Well, no re writing my answer. Its in English and it seems clear. You could not find it understandable because it were about the blood clotting what is quite complicated process. What you need to know is that one of the part of this process is a Platelet (so called thrombocyte). This Platelets contain enzymes called COX-1. This enzymes do create a thrombus (blood clot) when it is necessary. When the Aspirin will block this enzyme, such Platelet is unable to create a blood clot. And the approximate time of Platelet living in the blood stream is 8-10 days. So if you will take an Aspirin, it blocks this enzyme for 7-10 days (until such Platelet wont be eliminated from the blood stream). So the single dose of Aspirin takes effect for 7-10 days. That is why it can be safely stopped without reducing the dosage. Regards.
Above answer was peer-reviewed by
Follow-up: Does stopping aspirin suddenly provoke cardiac problems? 3 hours later
Thank you, that is a little clearer, but I'm afraid I still had problems understanding your reply, because of the grammatical errors with your English - sorry! - It's not just because of my lack of understanding of medical procedures. I would have preferred it of you'd had the courtesy to have had your reply reviewed, as I'd requested, by a native English-speaking person. Regards, XXXXX
Answered by Dr. Grzegorz Stanko 43 minutes later
Even if there is (in your opinion) a few grammatical errors I`m quite certain that it is clearly understandable. I have spend 2 years in US and been learning English for 14 years and no one before have had any problems with understanding my English. So maybe you should verify yours. So cant fulfill your request. You can ask for refund. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor